a foot above several upright thumb tacks

The following comment was posted to this Web site on Dec. 29, 2009 by Ann H. We found it so powerful that we wanted to make sure others have a chance to read it, vote and comment if so inclined.

A couple of cautions first. Some folks at very high risk of heart disease may have to continue taking statins regardless of side effects. No one should ever stop taking a statin without medical oversight. That being said, however, the quality of one’s life is important. Exercise, for example, is crucial for good health. This person’s experience puts a lot of things into perspective. We welcome your feedback.

The People’s Pharmacy


Date: December 29, 2009

I am 63 and have struggled with high cholesterol for years. It seems to be a hereditary problem in my family for the most part as I follow a healthy diet. I have been on and off Lipitor for years and at different dosages. At one time, I was put on Crestor and after taking 13 pills could barely walk!

Nerve Problems

A year ago, I was back on Lipitor and began to experience numbness and tingling in my hands and feet. Just before Christmas, I discovered that I could not feel hot and cold but did have all sorts of itching, burning and shooting pains in my feet that were making it hard to sleep or even tolerate shoes.

I went to a neurological center for testing. A pin prick test showed that the problem was present half way to my knees in both legs and in both hands. Initially they felt strongly that I was probably an undiagnosed diabetic. Blood work ruled out diabetes and other scary stuff, like lupus, rheumatoid arthritis, ALS and MS. An EMG [electromyogram] ruled out neuropathy in spite of the symptoms. I asked if it could in any way be from Lipitor and they said there was a “documented connection”.

Getting Off Lipitor

I chose to stop the Lipitor again. When I returned to them a month later, I reported an improvement in the symptoms and retesting with a pin proved it. We agreed on a wait and see stance for two months. After that time passed I felt that I was 85% back to normal! My regular physician finally agreed that I should not take Lipitor or any statin again.

One year later, I still have some very minor nerve damage but am elated by the turnaround. My energy level has soared and now I actually feel like walking for exercise and do so regularly. I feel younger, more flexible. Next I tried not taking an anti-anxiety medication that had been prescribed for the heart palpitations and breathing issues that I also had experienced while taking Lipitor. To my surprise those symptoms were also gone.

I am a different person today from one year ago. I am so glad that I decided that my quality of life was more important than being afraid of dying because of the high cholesterol issue.

Gradual Onset

I had read a little suggestion in People’s Pharmacy in the newspaper that made me question if the Lipitor was causing my problem. One would expect that a problem would become evident in a short period of time. Not so with me. Looking back, I now believe that the problem was coming on slowly for at least two years.

Thank you and your newspaper column for setting me on the right path to true health.

Ann H.

 

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Netty
    Cleveland
    Reply

    I was on Lipitor for 3 months and then developed numbness in my toes on the left foot which disappear if I sit down for 5 minutes. I googled “cause of numbness in feet and hands” and I came across your article I showed it to my GP and stopped taking Lipitor I was eventually referred to a Neurologist and had a Nerve Conduction Test but they couldn’t find the cause I was told it was to do with my Spine (age related wear and tare) as I am 73 years of age I have had to accept their diagnosis but I am sure Lipitor was the cause but no one will admit to this I still have the problem but luckily it is only the left foot which is affected. Thank you for your article on Ann’s Story I did show this to my GP but she didn’t comment on this.

  2. RENEE
    Michigan
    Reply

    august 1, 2017
    i was put on ATORVASTATTIN CALCIUM 40MG TAB in july of 2017. i was on this horrible medicine for eight days. on day nine, i stopped taking this bad medicine.
    first day of taking this medicine: a throbbing bulls eye pain on the front of my leg and below the knee. at the same time, a throbbing bulls eye pain on the entire inside of my right arm. pain level was 7.5 – 8.0.
    could not pee for eight days. no bladder infection at all. fluid retention was bad. could not bend my fingers or toes. could not find my ankles. first time i had huge large bags under my eyes that felt wiggle.

    my left foot was 80% numb.
    could not sleep for the eight days i was on ATORVASTATIN CALCIUM 40MG TAB.
    i was reading outside and this scary feeling of dread came over me. this lasted two hours. this happened one other time.

    day 9: did not take the stupid medicine and started peeing right away. kept peeing and peeing and peeing until being off the stupid medicine for four days. my urine was a medium very dark color.
    when i was off the stupid medicine for four days, my left leg and left foot came back to life and came back to being normal. the bags under my eyes went away after peeing so much. i found my ankles and could bend my toes and fingers. i still have the bulls eye throbbing pain in my right arm.
    my doctor told me to contact mental health for pills to calm me down. he also said that ATORVASTATIN CALCIUM 40MG TAB does not have any side effects on people. i was also told to consume more water to make my urine a clear color. i drink close to 109 ounces of water each day. it is a little higher because of hot and humid weather. thanks for letting me have a say in how i was feeling while on this stupid medicine. Renee

  3. Kathy
    DE
    Reply

    Several years ago I took three different statins, all with the same side effects -pain,numbness and tingling of my feet. I had a difficult time falling asleep and even used ice packs on my feet at night. When I told my cardiologist about these side effects I was sure he would think I was “nuts”, but luckily he was aware of these possible side effects. I’ve been off statins for years and still has some symptoms but not nearly as severe. Keeping an eye on my cholesterol if I do need to take something again it won’t be a statin. This blog was very helpful and comforting to know I’m not alone with these side effects of statins

  4. Sharon
    Louisiana
    Reply

    My husband took Lipitor to make his ‘good’ cholesterol number better. Three weeks and he couldn’t walk his legs, arms and back hurt so bad. Three months now and still having pain in the legs. Anyone know of a solution He tried CoQ10, some relief!

  5. Roscoe
    Cook Islands
    Reply

    I truly appreciate this blog post. Much thanks again. Will read on…
    insurancewhisper

    • Larry H
      SD
      Reply

      I use red yeast rice a herb and slow realise niacin one a day if each. Brings it ft down in few months.

  6. Ann
    New York State
    Reply

    I was put on a dose of 40mg Lipitor and couldn’t stay awake. I also had back and leg pain. My doctor reduced the dose to 20 mg. I was better but not a whole lot. Took Lipitor for almost 3 months. Doctor changed me over to Crestor10 mg. The pain had been so intense and then the tops of my feet started itching and I scratched the tops so much. Doctor said to stop taking Crestor for 6 months. Had been taking for 1 month. Tops of my feet still itchy most of the time. Lipid levels have always been very good. I passed out at the hair salon and their protocol was to call EMT’s who took me to the hospital. Doctors said I had cardiomyopathy and needed a defibrillator and all these meds. These last 5 months have been hell. I’ve never felt so bad in my life. Any suggestions????

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.